Ventricular tachyarrhythmia and sudden cardiac death with domperidone use in Parkinson’s Disease (Q13-02)

Ventricular tachyarrhythmia and sudden cardiac death with domperidone use in Parkinson’s Disease (Q13-02)

Q13-02

Overview

What is the issue?
  • Domperidone is a commonly prescribed drug to decrease symptoms of nausea and vomiting in patients with Parkinson’s disease.
  • There may be an increased risk of VT/SCD in the general population while taking this drug. To date, no study has investigated this risk in patients with Parkinson’s disease.
What was the aim of the study?
  • We evaluated the risk of VT/SCD in patients newly diagnosed with Parkinson’s disease. Those treated with domperidone were compared to those who were not.
How was the study conducted?
  • Our investigators conducted eight cohort studies using the health records of 214,962 patients with Parkinson’s disease from seven Canadian provinces and one international database.
  • Nested case-control analyses were performed within each cohort to compare the incidence of VT/SCD in current users of domperidone versus no use. Site-specific results were combined using meta-analytic methods to provide an overall risk estimate.
What did the study find?
  • Current use of domperidone was associated with a non-statistically significant 22% increased risk of VT/SCD. Dose and duration of use did not affect the magnitude of the risk.
  • Those with a history of cardiovascular disease using domperidone had a 38% increased risk of VT/SCD.
  • Physicians should consider the excess cardiac risk associated with domperidone use and whether or not the expected benefits outweigh the risk.
  • We have the ability to analyze a large amount of anonymous patient data to reliably assess questions of drug safety and effectiveness. This is the first study to assess the risk of serious cardiac events in patients with Parkinson’s disease.
Implications
  • Physicians should take into account the increased risk of VT/SCD and the severity of these cardiac events when prescribing domperidone to patients with Parkinson’s disease who have a history of cardiovascular disease.
Key message
  • Current use of domperidone may increase the risk of ventricular tachyarrhythmia and sudden cardiac death (VT/SCD) in patients with Parkinson’s disease, particularly those with a history of cardiovascular disease.

Manuscripts

Nakhlé G, Brophy JM, Renoux C, Khairy P, Bélisle P, LeLorier J. Domperidone Increases Harmful Cardiac Events in Parkinson’s Disease: A Bayesian Re-Analysis of an Observational Study. J Clin Epidemiol.2021 Dec;140:93-100.

Renoux C, Dell’Aniello S, Khairy P, Marras, C, Bugden S, Turin T, Blais L, Tamim H, Evans C, Steele R, Dormuth C, Ernst P, CNODES Investigators. Ventricular tachyarrhythmia and sudden cardiac death with domperidone use in Parkinson’s Disease.Br J Clin Pharmacol. 2016 Aug;82(2):461-72.

Presentations

Project Team

Project Lead
Christel Renoux PhD
Methods Lead
Russell Steele PhD
Content Expert
Paul Khairy MD, PhD
Content Expert
Moussa Alharbi
Atlantic
Site Investigator
Shawn C. Bugden BSc (Pharm), MSc, PharmD
Manitoba
Site Investigator
Gary Teare DVM, MSc, PhD
Saskatchewan
Site Investigator
Charity Evans
Saskatchewan
Site Investigator
Lucie Blais
Quebec
Site Investigator
Connie Marras
Ontario
Site Investigator
Hala Tamim PhD
Atlantic
Site Investigator
Pierre Ernst MD, MSc, FRCPC
CPRD
Site Investigator
Colin R. Dormuth ScD
British Columbia
Site Investigator
Tanvir Chowdhury Turin PhD
Alberta
Site Investigator
Jianguo (James) Zhang MSc
Alberta
Analyst
Xinya Lu PhD
Saskatchewan
Analyst
Amélie Forget MsC
Quebec
Analyst
Fangyun Wu MSc
Ontario
Analyst
Steve Doucette MSc
Atlantic
Analyst
Yan Wang MSc
Atlantic
Analyst
Matthew Dahl BSc
Manitoba
Analyst
Richard Morrow Ma, PhD Candidate
British Columbia
Analyst
Zhihai Ma
Alberta